Wyoming, 2010

Hail in Wyoming, July 9, 2010

July 9, 2010 · NWS CYS · 5 events in 2 counties and zones

During the afternoon, thunderstorms began to form and then move off of the higher terrain. As the afternoon progressed the environment became more supportive of severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

During the afternoon, thunderstorms began to form and then move off of the higher terrain. As the afternoon progressed the environment became more supportive of severe thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 9, 12:39 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 9, 12:39 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT FRI JUL 9 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS FORMING OVER THE HIGHER TERRAIN
OF THE SIERRA MADRE AND SNOWY RANGES THIS AFTERNOON WILL GRADUALLY
SHIFT TO THE EAST-SOUTHEAST AT A SLOW SPEED. AS OF LATEST RUC MODEL
SOUNDINGS...A CAP WILL PERSIST ACROSS MUCH OF THE NEBRASKA PANHANDLE
THIS AFTERNOON AND EVENING AND THIS AREA WILL NOT BE A FAVORABLE
AREA FOR THUNDERSTORMS TO MOVE.

FOR SATURDAY...A SURFACE TROUGH WILL PRECEDE A WEAK UPPER LEVEL
SHORT-WAVE ACROSS THE FORECAST AREA DURING THE MORNING HOURS. THE
UPPER LEVEL ENERGY WILL MOVE OVERHEAD DURING THE DAY AND WILL BE
ENOUGH TO KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST...BUT
SEVERE WEATHER SHOULD REMAIN EAST OF THE FORECAST AREA WHERE
IMPROVED DIRECTIONAL SHEAR WILL BE MORE FAVORABLE. BREEZY
WEST-NORTHWEST WINDS ARE EXPECTED TO DEVELOP SATURDAY WEST OF THE
SURFACE TROUGH. THE THERMAL RIDGE WILL STILL GENERALLY BE OVERHEAD
IN THE MID-LEVELS OF THE ATMOSPHERE...AND GOOD MIXING IS EXPECTED
WEST OF THE SURFACE TROUGH TO CREATE A WARMER DAY WITH TEMPERATURES
WARMING TO NEAR NORMAL.

SUNDAY A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA PRIOR TO PEAK
HEATING AND THIS WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS IN
THE FORECAST. EXPECT THE ACTIVITY TO BEGIN AROUND NOON AND CONTINUE
THROUGH AROUND 9 PM MDT AS SUPPORT FROM ANOTHER WEAK SHORT-WAVE
TROUGH ALOFT MOVES OVERHEAD.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT...SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH MONDAY MORNING AS AN UPPER LEVEL
SHORTWAVE MOVES ACROSS THE ROCKIES. A DEEP UPPER LOW WILL MOVE
THROUGH SOUTHERN CANADA ON MONDAY WHICH WILL DEEPEN THE LEESIDE SFC
TROUGH AND STRENGTHEN SOUTHEASTERLY FLOW ALONG AND EAST OF THE
LARAMIE RANGE. THUS WILL SEE A FEW THUNDERSTORMS REFORM IN THE
AFTERNOON DUE TO INCREASED MOISTURE ADVECTION AND CONVERGENCE ALONG
THE LARAMIE RANGE. THE LEE TROUGH WILL SHIFT TO THE EAST MONDAY
NIGHT INTO TUESDAY WITH WESTERLY LLVL FLOW KEEPING THINGS ON THE DRY
AND WARM SIDE ACROSS THE CWA. THE NAM AND GFS ARE FASTER THAN THE
ECMWF WITH THIS FEATURE BUT IN GENERAL WILL NOT MAKE MUCH A
DIFFERENCE WITH SENSIBLE WEATHER THROUGH EARLY WEDNESDAY. THE MAIN
COOL FRONT LOOKS TO BE THROUGH THE CWA BY NOON WEDNESDAY WITH
HIGH PRESSURE QUICKLY BUILDING INTO THE HIGH PLAINS. TIMING OF
THIS FRONT SUGGESTS THAT FORCING FOR THUNDERSTORMS WILL BE SOUTH
OF THE AREA DURING MAX HEATING TIME. UPSLOPE FLOW WILL OCCUR
BEHIND THE FRONT BUT VERY DRY LOW AND MID LEVELS WILL LIMIT
CHANCES FOR THUNDERSTORM DEVELOPMENT AS WELL. SOUTHEASTERLY
UPSLOPE FLOW WILL STRENGTHEN ON THURSDAY IN THE LOW LEVELS...SO
EXPECT A BETTER CHANCE FOR THUNDERSTORMS THROUGH THE AFTERNOON AND
EVENING. AS FOR TEMPERATURES...EXPECT TUESDAY TO BE THE WARMEST
DAY AS THE LEESIDE TROUGH SHIFTS EAST AND DOWNSLOPE FLOW
COMMENCES...WITH ONLY A SLIGHT COOLING BEHIND THE FRONT ON
WEDNESDAY AND THURSDAY.

&&

.AVIATION...18Z TAF ISSUANCE...VFR CONDITIONS WILL PREVAIL THROUGH
EARLY TOMORROW. A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE MAINLY
ALONG AND WEST OF THE LARAMIE RANGE TODAY WITH GUSTY ERRATIC WINDS
AND MVFR CONDITIONS IN BRIEF HEAVY RAIN EXPECTED.

&&

.FIRE WEATHER...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
TO BE PRESENT LATE THIS AFTERNOON AND INTO THE EARLY EVENING
ACROSS THE SIERRA MADRE AND SNOWY RANGES WITH A SLOW EAST-
SOUTHEAST MOVEMENT EXPECTED. HUMIDITY RECOVERIES TONIGHT WILL BE
GOOD TO EXCELLENT. SHOWERS AND THUNDERSTORMS WILL DIMINISH
TONIGHT...AND REFORM SATURDAY AS AN UPPER LEVEL DISTURBANCE MOVES
EAST ACROSS THE AREA AND LOW-LEVEL CONVERGENCE OCCURS ALONG A
SURFACE TROUGH. THE SURFACE TROUGH WILL MOVE THROUGH DURING THE
MORNING HOURS...SO NONE OF THE THUNDERSTORM ACTIVITY IS EXPECTED
TO BE SEVERE SATURDAY...AND BREEZY WEST-NORTHWEST WINDS ARE LIKELY
DURING THE DAY. HUMIDITY VALUES WILL DROP GENERALLY TO THE 20 TO
30 PERCENT RANGE...WITH A HAINES INDEX OF 5.

&&

.HYDROLOGY...THE FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH
PLATTE RIVER  AT HENRY...BUT WATER LEVELS HAVE DROPPED BACK TO
RIGHT AROUND FLOOD STAGE AND ARE EXPECTED TO FALL BELOW FLOOD
STAGE BY MIDDAY SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...CARPENTER
LONG TERM/AVIATION...RJM
Hazardous weather outlook, Jul 9, 11:27 AM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1227 PM MDT FRI JUL 9 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-101830-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1227 PM MDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
THE EARLY EVENING ACROSS THE HIGHER TERRAIN OF SOUTHEAST WYOMING.
STORM MOTIONS ARE EXPECTED TO BE SLOW AND TO THE EAST-SOUTHEAST.
NO SEVERE THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 9, 2:11 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT FRI JUL 9 2010

WYZ116>118-092200-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
311 PM MDT FRI JUL 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE AND
SOUTHEASTERN ALBANY COUNTIES UNTIL 400 PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRYSTAL LAKE RESERVOIR...OR 21 MILES
SOUTHEAST OF LARAMIE...MOVING NORTHEAST AT 25 MPH.

THOSE RECREATING ON THE LAKE SHOULD BE PREPARED FOR STRONG AND GUSTY
WINDS ALONG WITH VERY HEAVY RAIN AND SMALL HAIL.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 328 AND
362.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SJC

The radar

The Cheyenne radar (KCYS), 42 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Albany

When
July 9, 2:14 PM MST to 2:17 PM MST
Where
Albany County, Buford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -105.300

Ground completely covered with hail up to the size of quarters.

Hail, Laramie

When
July 9, 2:57 PM MST to 3:00 PM MST
Where
Laramie County, Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -104.820

Hail, Laramie

When
July 9, 3:13 PM MST to 3:16 PM MST
Where
Laramie County, 1 mi WNW of Cheyenne
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.136, -104.838

Hail, Laramie

When
July 9, 3:17 PM MST to 3:20 PM MST
Where
Laramie County, 1 mi WNW of Cheyenne
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.136, -104.838

Hail, Laramie

When
July 9, 3:24 PM MST to 3:27 PM MST
Where
Laramie County, 2 mi NE of Cheyenne
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.151, -104.793

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233895, 233896, 233897, 233899, 233901.